This drug is given as a sleep aid for a patient who is taking an antidepressant. Question 11 1 out of 1 points A patient has been prescribed lithium therapy. Which of the following signs and symptoms will the nurse tell the patient to report immediately? Response Feedback: Muscle twitching is an early symptom of lithium toxicity and should be reported immediately. Muscle twitching indicates that a dosage change may be needed. Increased thirst and urination are acute effects of lithium, whereas hair loss is a chronic adverse effect. Question 12 1 out of 1 points A nurse is caring for a patient who abuses marijuana. The treatment for marijuana abuse consists mainly of Response Feedback: Treatment for marijuana abuse consists mainly of nonpharmacologic interventions combined with an exercise program to help deal with withdrawal symptoms and cravings for the drug. Treatment of LSD and PCP use is necessary only when the user experiences a “bad trip.” Parlodel is given for cocaine addiction. Patients with acute inhalant intoxication may need respirator assistance. Question 13 1 out of 1 points A postsurgical patient has been provided with a morphine patient-controlled analgesic (PCA) but has expressed her reluctance to use it for fear of becoming addicted. How can the nurse best respond to this patient's concerns? Response Feedback: Addiction to opioids is a rare occurrence among hospital patients who do not have a history of drug abuse. It would be inappropriate to downplay the patient's concerns, however. A more appropriate response would be to
explain the phenomenon of dependence and to differentiate it from addiction. Question 14 1 out of 1 points A patient who is experiencing withdrawal from heavy alcohol use have developed psychosis and been treated with haloperidol. Which of the following assessment findings should prompt the care team to assess the patient for neuroleptic malignant syndrome? Response Feedback: Neuroleptic malignant syndrome is characterized by fever, sweating, tachycardia, muscle rigidity, tremor, incontinence, stupor, leukocytosis, elevated creatinine phosphokinase levels, and renal failure. Agitation, pruritis, thirst, and increased urine output are not indicative of neuroleptic malignant syndrome. Question 15 1 out of 1 points Morphine has been prescribed for a 28-year-old man with severe pain due to a back injury. The nurse will advise the patient to avoid Response Feedback: The nurse should advise the patient to avoid alcohol and any other CNS depressants while taking morphine. These combinations can cause serious respiratory depression and sedation. Vitamin C, fatty foods, and dairy products are not known to interact with morphine. Question 16 1 out of 1 points A male patient has been brought to the emergency department during an episode of status epilepticus. Diazepam is to be administered intravenously. The nurse will be sure to Response Feedback: When diazepam is administered intravenously during status epilepticus, the small veins in the dorsum of the hand or the wrist should be avoided. It should be injected slowly, no faster than 5 mg in 1 minute. Diazepam should not be mixed or diluted with other solutions or drugs, either in the syringe or in intravenous solutions.
- Fall '13
- Pharmacology, Morphine, Therapeutic effect, Benzodiazepine, Phenytoin